Q:  Still Depressed and Have Anxiety


I am 56 years old and was diagnosed with bipolar illness in 1983.  I am presently seeing a psychiatrist (since 1983).  Two years ago I had another episode which put me in the hospital for two  weeks.  I am now taking Depakote (250 milligrams in a.m. and 250 in the p.m.) along with Wellbutrin (200 miliigrams in a.m. and 100 milligrams in the afternoon (after 6 hours).  I have just come off Effexor slowly and increased the Wellbutrin from 200 to 300.  I also take .25 milligrams of Xanax a half hour before going to bed.  I have been on this medical regime now for three weeks and am still depressed and filled with anxiety. I have thoughts of death and suicide often without any intention of acting on them.  I awake at night often from wild and strange dreams.  I do not seem to be able to have deep sleep.  I am often very scarred for no apparent reason.  I cannot feel comfortable in public situations and stay reclusive.  Is there enything else I should be doing to break this terrible spell of depression?

Dear Mr. K' -- 
Ask your doc' about a trial of a period on mood stabilizers alone, without an antidepressant.  I have seen people with your symptoms get better when their antidepressants are slowly tapered, many, many times and it would be the first thing I would try (so would a lot of mood experts I read...).  The other thing I'd do, that you can review with your doc' as well, would be to add more mood stabilizer -- either more Depakote or an additional agent.  As you may know, your Depakote dose is very low, total; on the other hand, your doc' may be using caution avoid causing weight gain, which is very smart, as it is caused by that medication quite commonly.  You can see the two principles I cleave to: rely on mood stabilizer, watch out for antidepressants.  From what I can see, your doc' is taking you in that direction and you're only just beginning to see what's possible by going that way.  Good luck to you. 

Dr. Phelps  


Published July, 2001